MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 40MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 40MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71645040
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery the surgeon was distal locking using the perfect circle technique, to drill the hole.When surgeon was inserting the screw he noted the it was very difficult to insert the screw, and it started to squeak.An a-p x-ray was taken and the surgeon noted the his alignment was not correct for the middle screw.The surgeon attempted to remove screw, but it was stripped in the process.The surgeon the attempted to use pliers to grasp the head of the screw, which ended up breaking the head of the screw.The screw was left in.The surgeon said that once the patient was healed up they would remove the screw and nail.
 
Additional Manufacturer Narrative
Additional information: d11.
 
Additional Manufacturer Narrative
It was reported that when surgeon was inserting the screw he experienced some difficulty and noted his alignment was not correct for the middle screw.An effort was made to remove screw, however it was stripped in the process and the head of the screw broke.The screw was left in with plans to remove the screw and nail once the patient was healed.The affected trigen screw, used in treatment, was not returned for evaluation.Therefore a product analysis could not be performed.A review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident could not be corroborated.It was communicated that the patient was large with very dense bone.A medical analysis noted the x-rays provided confirms the screw head is broken and the body of the screw does have some angulation.Based on the information provided the root cause of the trigen screw head breakage is likely due to a user vs procedural event.The incorrect alignment of the screw and the use of the pliers cannot be ruled out as a contributing factor.Per ifu, the patient¿s size, strength and overweight or musculoskeletally deficient may create greater loads on implants that may lead to breakage or other failure of the implants.The screw is an implantable device so biocompatibility is not an issue.Since the screw was left embedded in the bone, migration is unlikely.Based on this investigation, the need for corrective action is not indicated.This reported failure has been identified in the risk management files.No further investigation is warranted for this complaint.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 40MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9578213
Report Number1020279-2020-00196
Device Sequence Number2224935
Product Code HSB
UDI-Device Identifier00885556215791
UDI-Public00885556215791
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71645040
Device Catalogue Number71645040
Device Lot Number19HM25461
Initial Date Received by Manufacturer 01/02/2020
Supplement Date Received by Manufacturer01/02/2020
01/02/2020
Initial Report FDA Received Date01/10/2020
Supplement Report FDA Received Date01/14/2020
05/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645037 / 19HM24971.; 71645050 / 19FM16132.; 71649638 / 16CT65928A.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;